Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

August 31, 2021Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2021, 12:33 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 12:33 AM CDT (05:33 UTC)
Expired
Aug 31, 2021, 1:15 AM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KABR 310533
SVRABR
SDC075-085-310615-
/O.NEW.KABR.SV.W.0162.210831T0533Z-210831T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1233 AM CDT Tue Aug 31 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Jones County in central South Dakota...
  West central Lyman County in central South Dakota...

* Until 115 AM CDT.

* At 1233 AM CDT, a severe thunderstorm was located near Okaton, or
  15 miles west of Murdo, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Okaton around 1240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4371 10023 4370 10028 4372 10030 4374 10037
      4374 10055 4377 10058 4371 10073 4383 10093
      4381 10095 4385 10099 4385 10106 4397 10107
      4404 10091 4381 9993 4370 10001 4371 10001
      4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0533Z 326DEG 32KT 4389 10103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
2 follow-up statements
510 
WWUS53 KABR 310605
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
105 AM CDT Tue Aug 31 2021

SDC075-085-310615-
/O.CON.KABR.SV.W.0162.000000T0000Z-210831T0615Z/
Jones SD-Lyman SD-
105 AM CDT Tue Aug 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN JONES AND WEST CENTRAL LYMAN COUNTIES...

At 105 AM CDT, a severe thunderstorm was located near Swift Bear, or
near White River, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Jones and west central Lyman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 10012 4370 10013 4371 10019 4369 10021
      4371 10023 4370 10028 4372 10030 4374 10037
      4374 10055 4377 10058 4371 10073 4372 10075
      4373 10075 4374 10078 4382 10092 4397 10060
      4381 9993 4371 10000
TIME...MOT...LOC 0605Z 326DEG 32KT 4365 10081 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
385 
WWUS53 KABR 310614
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
114 AM CDT Tue Aug 31 2021

SDC075-085-310624-
/O.EXP.KABR.SV.W.0162.000000T0000Z-210831T0615Z/
Jones SD-Lyman SD-
114 AM CDT Tue Aug 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JONES AND WEST
CENTRAL LYMAN COUNTIES WILL EXPIRE AT 115 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.

LAT...LON 4369 10012 4370 10013 4371 10019 4369 10021
      4371 10023 4370 10028 4372 10030 4374 10037
      4374 10055 4377 10058 4371 10073 4372 10075
      4373 10075 4374 10078 4382 10092 4397 10060
      4381 9993 4371 10000
TIME...MOT...LOC 0614Z 326DEG 32KT 4359 10075 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:26 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 6:26 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Mon Aug 30 2021

.UPDATE...
Issued at 622 PM CDT Mon Aug 30 2021

Continuing to monitor the ongoing storms near the north central
SD border this evening. Also keeping an eye on any chances for
storms farther south as the llj develops later this evening. For
now, the forecast remains on track with no major changes planned.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 218 PM CDT Mon Aug 30 2021

Current flat westerly flow aloft will give way to rising heights as
we head toward mid-week. For tonight, s/w over MT will continue to
advect into and across ND. Thus, WAA pattern will continue with
moderate LLJ up through the central part of SD. Increasing heat and
instability this afternoon will lead to a chance for convection this
evening and overnight, especially west of the James valley. Given
moderate MLCAPE/moderate deep layer shear and steep mid-level lapse
rates, a few severe storms look possible. Unfortunately, the CAMS
are offering various solutions as to the evolution of convection
this evening over the Missouri valley. Thus, PoP confidence isn't
particularly high over this region. Also, during the evening an H5
speed max enters the western border area of NE/SD. This energy may
well lead to an MCS that starts over southern SD, and then cruises
southeast overnight into NE/IA. There is fair agreement among the
CAMS that this will occur, thus leading to higher forecaster
confidence. At this point Tuesday and Tuesday night appear dry as
mid-level ridge builds over the forecast area. Temperatures over the
short range will favor near average for the time of year.

.LONG TERM...(Wednesday through Monday)
Issued at 218 PM CDT Mon Aug 30 2021

The main challenge in this period continues to be storm chances
going into late Wednesday through Thursday. An upper ridge is
expected to still be overhead as we begin on Wednesday. This should
give most of our CWA a dry but warm and humid day. An upper trough
will be digging into the Pac NW during the day. Shortwave trough
energy is progged to ride up the backside of the upper ridge
northeastward into our region by the end of the day. At the sfc, lee
side troughing will be working into the western Dakotas during the
daytime. Sfc Td's are expected to be pushing into the upper 60s to
around 70 degrees by afternoon. With instability increasing by late
in the day, potential for low-level jet development and a resultant
warm-air advection pattern should lead to a good chance for showers
and thunderstorms going into Wednesday night and Thursday. One
limiting factor that will have to be watched could be the strength
of a developing cap over portions of the region. A cold front is
progged to push through the region by the end of the day Thursday
going into Friday. Most of the area should be drier on Friday, but
additional weaker waves moving through the region this upcoming
weekend could lead to additional chances for more shower activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 622 PM CDT Mon Aug 30 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period except in the
vicinity of any thunderstorms. Coverage is still uncertain enough
that any mention of VCTS was left out of tafs.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Aug 30, 3:02 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
302 PM CDT Mon Aug 30 2021

MNZ039-046-SDZ006>008-011-018>023-312015-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
302 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible tonight, severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-312015-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and tonight.
There is a slight risk of severe weather with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:10 PM CDTSevere Thunderstorm WarningABRJones25 min
Aug 30, 11:14 PM CDTSevere Thunderstorm WarningABRHughes, Lyman20 min
Aug 30, 11:46 PM CDTAreal Flood WarningABRLyman37 min
Aug 31, 12:14 AM CDTFlash Flood WarningABRLyman6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.